Despite what you've heard from decades of TV commercials, the last thing your heart needs to help it keep beating is a daily dose of aspirin.

But if you've already started on the so-called "aspirin therapy," don't stop -- not right away anyway, because a new study finds that quitting could bring on a heart attack.

Researchers tracked 39,513 patients between 50 and 84 years old who had suffered a heart attack and were taking daily aspirin in the hopes of preventing a second one.

The researchers found that those who stopped their aspirin therapy were 60 percent more likely to suffer a heart attack over three years than those who kept taking their pills.

The researchers say the attacks were nonfatal -- but who knows what kind of hidden damage they did inside the heart, or if those second attacks set the stage for a third and possibly fatal event down the road.

The researchers wrote in BMJ that the risks are "small," but I'd say they're not small enough to provide any degree of lasting comfort. The study found four extra heart attacks per 1,000 aspirin quitters.

That's good enough for the researchers, who concluded that the benefits still outweigh the risks -- but let's not get carried away here, because there are much safer ways to protect your heart.

Studies have found that the omega-3 fatty acids in fish oil can not only keep your heart beating -- they can also pull off a few tricks that aspirin can't touch.

For starters, fish oil can lower your triglycerides, boost good cholesterol, and reduce overall inflammation. It's also great for primary prevention, helping you to avoid that first heart attack. Aspirin, on the other hand, is actually worse. Studies have found almost no benefit to aspirin therapy for patients who've never suffered a heart attack.

In one study, 3,350 men and women with a high risk of heart disease were given either aspirin or a placebo. Over eight years, there was no difference in heart attack or stroke risk.

There is one area, however, where aspirin manages to distinguish itself, and it's a doozy: side effects.

Regular aspirin use for any reason -- especially a daily dose for "therapy" -- can lead to serious and potentially deadly internal bleeding problems.

Some studies have found that aspirin can increase the risk of hemorrhagic stroke -- and a study just a couple of years back found that aspirin therapy causes tiny "microbleeds" in the brains of seniors.

I don't call that micro anything -- that's maximum risk, especially for a senior.